Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How can nurses help patients sleep better on a hospital ward at night?

  1. AGroup care and observations so patients are disturbed less often
  2. BDo routine tasks such as bed changes at midnight while it is quiet
  3. CKeep the main lights on so staff can see clearly
  4. DGive every patient a sleeping tablet
2.Nursing fundamentalsHard

A patient on regular paracetamol (acetaminophen) also takes an over-the-counter cold and flu remedy. Why is this a concern?

  1. AThere is no concern, as cold remedies contain no drugs
  2. BCold remedies stop paracetamol from working, so the pain will not be controlled
  3. CMany cold remedies also contain paracetamol, risking liver damage
  4. DParacetamol makes cold remedies cause drowsiness
3.Clinical nursingMedium

Which technique is correct when suctioning through a tracheostomy?

  1. ASuction every 15 minutes whether or not secretions are present
  2. BKeep suctioning for at least a minute each time to clear all the secretions
  3. CApply suction continuously while inserting the catheter as far as it will go
  4. DApply suction only while withdrawing the catheter, for no more than about 10–15 seconds
4.Clinical nursingHard

A nurse notices that a wrong dose of a drug was prepared but was caught before it was given. What should be done?

  1. ATell only the patient's family
  2. BReport it as a near miss through the incident reporting system
  3. CSay nothing, because no harm reached the patient
  4. DDiscipline the nurse who prepared it on the spot in front of colleagues
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 55 mmHg (7.3 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 55 mmHg (7.3 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 138, Cl⁻ 109, HCO₃⁻ 10 mmol/L and albumin 19 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 138 mmol/LCl⁻ 109 mmol/LHCO₃⁻ 10 mmol/Lalbumin 19 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 96% on room air, blood pressure 124/74 mmHg, pulse 82/min, alert, temperature 37.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 22SpO₂ 96%airSBP 124HR 82AT 37.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
44 g/L1.2 g/kg/day45 mL/h75 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 75 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 44 g of protein per litre and runs at 45 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

75 kg1.2 g/kg/day44 g/L45 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1500 mLamino acids 4%1500 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 25% dextrose and 4% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1500 mLdextrose 25%amino acids 4%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVimmediate defibrillationsynchronised cardioversiontranscutaneous pacingCPR (non-shockable rhythm)

A patient without a palpable pulse has this organised rhythm on the monitor (pulseless electrical activity). Which treatment do adult resuscitation guidelines name for it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1immediate defibrillation
  2. 2synchronised cardioversion
  3. 3transcutaneous pacing
  4. 4CPR (non-shockable rhythm)
13.Prioritization & delegationMedium

A nurse needs to give report on a patient to a colleague. Which information is the most important to include?

  1. APersonal opinions about the patient’s family members and their visiting habits
  2. BDetails of the nurse’s own break times that shift
  3. CThe patient’s current condition, recent changes and pending tasks
  4. DThe patient’s favorite television programs and hobbies
14.Prioritization & delegationHard

A patient suddenly has severe pain in one leg. The leg is pale and cold with no pedal pulse. What does this suggest?

  1. AA muscle cramp that will pass with stretching
  2. BAcute arterial occlusion, which is an emergency
  3. CChronic venous insufficiency that needs elevation
  4. DA deep vein thrombosis that can be treated next week
15.Infection control & patient safetyMedium

The barcode scanner warns that the medication does not match the patient’s record. What should the nurse do?

  1. AOverride the warning and give the medication
  2. BGive the medication and report the warning later in the shift
  3. CStop and find out why before giving the medication
  4. DScan a different patient’s wristband
16.Infection control & patient safetyHard

On the morning of surgery, a patient says the operation is on the left knee, but the consent form says right knee. What should the nurse do?

  1. AFollow the consent form, because it has been signed
  2. BStop and tell the surgeon, so the site is confirmed first
  3. CMark both knees so either can be operated on
  4. DFollow the patient, because they know their own body best
17.Lab values & electrolytesMedium

Apart from the lithium level, which tests are monitored regularly in long-term lithium therapy?

  1. AINR and the platelet count
  2. BKidney function and thyroid function
  3. CLiver enzymes and serum amylase
  4. DTroponin and creatine kinase (CK)
18.Lab values & electrolytesHard

A patient receiving IV magnesium sulfate has a respiratory rate of 9/min and absent patellar reflexes. After stopping the infusion, which medication should the nurse expect to give?

  1. ASodium bicarbonate
  2. BPotassium chloride
  3. CCalcium gluconate
  4. DProtamine sulfate

3Solutions

1.Nursing fundamentals

Answer: A · Group care and observations so patients are disturbed less often

Why this is the answer

Clustering care, dimming lights, reducing noise and offering eye masks or earplugs improve sleep. Sedatives carry risks and are not routine.

Answer

A · Group care and observations so patients are disturbed less often
2.Nursing fundamentals

Answer: C · Many cold remedies also contain paracetamol, risking liver damage

Why this is the answer

Paracetamol is in many combination products. Taking several at once can push the total over the safe daily maximum and cause liver damage, so patients are taught to check labels.

Answer

C · Many cold remedies also contain paracetamol, risking liver damage
3.Clinical nursing

Answer: D · Apply suction only while withdrawing the catheter, for no more than about 10–15 seconds

Why this is the answer

Suctioning only on withdrawal and keeping it brief reduces hypoxia and mucosal damage. Suction is performed when needed, not routinely, and the patient is pre-oxygenated if required.

Answer

D · Apply suction only while withdrawing the catheter, for no more than about 10–15 seconds
4.Clinical nursing

Answer: B · Report it as a near miss through the incident reporting system

Why this is the answer

Near misses are reported so that causes can be studied and systems improved. A just, open culture encourages reporting without blame.

Answer

B · Report it as a near miss through the incident reporting system
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 25.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|55 − 40| = 15 mmHg → 1.5 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·1.5 = 25.5 mmol/L

Answer

HCO₃⁻ = 25.5 mmol/L
6.Arterial blood gas interpretation

Answer: AGc = 24.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (109 + 10) = 19

Correction for albumin

19 + 0.25·(40 − 19) = 24.25 mmol/L

Answer

AGc = 24.25 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: MFS = 30

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 15 + 0 + 0 + 0 = 30

Answer

MFS = 30
8.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 96% → 0
on air → 0
SBP 124 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 37.2 °C → 0

Total and red scores

NEWS2 = 2 + 0 + 0 + 0 + 0 + 0 + 0 = 2
No parameter scores 3.

Risk group

low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 58.3 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·75 = 90 g/day

Protein from the feed

45·16 = 720 mL = 0.72 L
0.72·44 = 31.68 g/day

Shortfall

ΔP = 90 − 31.68 = 58.32 ≈ 58.3 g/day

Answer

ΔP = 58.3 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 2065 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1500/100 = 375 g
amino acids: 4·1500/100 = 60 g

Kilocalories per component

dextrose: 375·3.4 = 1275 kcal
amino acids: 60·4 = 240 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1275 + 240 + 550 = 2065 kcal/day

Answer

E = 2065 kcal/day
11.ECG rhythm strip interpretation

Answer: ventricular rate = 75 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

ventricular rate = 75 bpm
12.ECG rhythm strip interpretation

Answer: CPR (non-shockable rhythm)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 34 small boxes, 1500 ÷ 34 ≈ 44 per minute.
2. Rhythm: regular, every R–R is 1.36 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.20 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).
sinus bradycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

CPR (non-shockable rhythm)

Answer

CPR (non-shockable rhythm)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: C · The patient’s current condition, recent changes and pending tasks

Why this is the answer

Effective handover covers the current status, changes, risks and outstanding tasks, often using a structure such as SBAR. Opinions and unrelated details distract from what matters.

Answer

C · The patient’s current condition, recent changes and pending tasks
14.Prioritization & delegation

Answer: B · Acute arterial occlusion, which is an emergency

Why this is the answer

Sudden pain, pallor, coldness and loss of pulse suggest an embolus blocking an artery. The limb can be lost within hours, so the nurse escalates immediately.

Answer

B · Acute arterial occlusion, which is an emergency
15.Infection control & patient safety

Answer: C · Stop and find out why before giving the medication

Why this is the answer

Barcode warnings exist to catch wrong-patient, wrong-drug and wrong-dose errors. The nurse stops and checks the order and the product, and contacts the pharmacy or prescriber. Overriding warnings out of habit causes errors.

Answer

C · Stop and find out why before giving the medication
16.Infection control & patient safety

Answer: B · Stop and tell the surgeon, so the site is confirmed first

Why this is the answer

Wrong-site surgery prevention depends on confirming the correct site from several sources. A discrepancy stops the process until the surgeon has verified the correct site with the patient and records, and the consent is corrected if needed.

Answer

B · Stop and tell the surgeon, so the site is confirmed first
17.Lab values & electrolytes

Answer: B · Kidney function and thyroid function

Why this is the answer

Long-term lithium can cause hypothyroidism and impair kidney function, including nephrogenic diabetes insipidus. Creatinine/eGFR and TSH are therefore checked regularly, together with sodium and the lithium level.Checked against: Hypothyroidism · MedlinePlus (NIH) (2024)

Answer

B · Kidney function and thyroid function
18.Lab values & electrolytes

Answer: C · Calcium gluconate

Why this is the answer

Absent reflexes and slow breathing indicate magnesium toxicity. The infusion is stopped, the provider is called, the airway and breathing are supported, and IV calcium gluconate is given as prescribed to counteract magnesium.

Answer

C · Calcium gluconate

ExamProblems · examproblems.com/courses/nursing-fundamentals